The world’s buzziest diabetes drug may accelerate the progression of diabetic retinopathy, according to a recent study presented at a conference of eye health experts.
The results, from a new unpublished study, were presented at the recent annual meeting of the American Society of Retina Specialists. They showed that GLP-1 receptor agonists, a family of drugs that includes semaglutide (Ozempic, Rybelsus), dulaglutide (Trulicity), and liraglutide (Victoza), increase the risk of developing severe levels of diabetic eye disease.
Diabetic retinopathy is a common complication of type 1 and type 2 diabetes.
The eyes and retina have many small blood vessels that are very sensitive to high blood sugar levels. Too much glucose in the bloodstream, the defining feature of diabetes, can cause these little blood vessels to swell and burst. When it gets bad, the retina starts to grow scar tissue and new, dysfunctional blood vessels, both of which obscure vision.
Diabetic retinopathy is very treatable — which is why annual diabetic eye exams are so important — but in the worst cases, the condition can lead to declining eyesight and even blindness. Early treatment focuses on lifestyle decisions (like healthy diet and exercise) and optimizing diabetes medication, but if those changes aren’t enough, ophthalmologists can treat the eyes directly with injectable drugs and lasers.
The best way to prevent diabetic retinopathy, according to the American Diabetes Association, is to get your blood sugar, blood pressure, and cholesterol under control. So it’s surprising that Ozempic and similar drugs, which have powerful metabolic benefits, might make diabetic retinopathy more likely to occur.
Ozempic Benefits and Side Effects
Sometimes it might seem like Ozempic (semaglutide) might be too good to be true. The injectable drug is a game changer for weight loss and one of the most effective type 2 diabetes medications ever developed, leading to dramatic improvements in blood sugar, blood pressure, and cholesterol levels. Other drugs in the same class, including the GLP-1/GIP receptor agonist tirzepatide (Mounjaro), boast some of the same perks.
But there’s also no doubt that Ozempic has many side effects. A very high percentage of users experience some measure of gastrointestinal distress; other symptoms range from the dangerous but rare (including recent reports of stomach paralysis) to the purely cosmetic (including hair loss and the so-called “Ozempic face”).
Semaglutide, the active ingredient in Ozempic, is powerful stuff. It has an impressive effect on diabetes risk factors, but we shouldn’t be surprised that it might involve some other body changes, too.
Ozempic and Diabetic Retinopathy
As reported by Medscape, the new results were presented by Ehsan Rahimy, MD, a professor of ophthalmology at Stanford University. Dr. Rahimy shared the top takeaways from an unpublished retrospective study of more than 13,500 adults with type 2 diabetes who were using either GLP-1 receptor agonists or SGLT2 inhibitors. (SGLT2 inhibitors, another class of newer diabetes drugs, can have similar effects to GLP-1s, including lower glucose, weight loss, and heart health protection.)
Researchers found that those taking a GLP-1 were about 50 percent more likely to progress to either proliferative diabetic retinopathy (PDR) or diabetic macular edema (DME), both of which are serious degrees of diabetic eye disease. They were also more likely to require interventions such as injections and laser photocoagulation.
This is not the first evidence of a connection between semaglutide (Ozempic) and diabetic retinopathy. According to Pharmacy Times, one of the pivotal studies of semaglutide found an increased risk of diabetic retinopathy, and the U.S. Food and Drug Administration (FDA) has reported that a significantly higher percentage of Ozempic users have DR in comparison with users of other GLP-1 receptor agonists.
The evidence isn’t unanimous. One large study of semaglutide found no such risk, and another study presented at the recent conference of retina specialists found that albiglutide, previously sold as Tanzeum and no longer available, is the only GLP-1 receptor agonist that aggravates diabetic retinopathy.
If the connection is real, it seems possible that Ozempic’s incredible effectiveness explains its negative effect on the eyes. Contrary to all expectations, rapid improvement in glucose control can actually worsen diabetic retinopathy. This is called “early worsening,” because the eyes will get worse before the major long-term benefits of better blood sugar control become evident.
A discussion of the issue by experts from the American Academy of Ophthalmology suggested that early worsening from Ozempic is both “temporary and manageable.” But the experts assert that this effect should be given increased scrutiny from eye doctors and may call for more aggressive eye health screening.
It is possible that semaglutide (Ozempic), and perhaps other GLP-1 receptor agonists, can aggravate diabetic eye disease and accelerate the progression of diabetic retinopathy. This appears to occur despite the fact that such drugs typically deliver impressive results (including lower blood sugar, weight loss, and improved blood pressure) that should improve eye health.
Experts believe that the benefits outweigh the risks. But if you’re taking Ozempic and have any history of diabetic retinopathy, or other concerns about the health of your eyes, it might be wise to share your concerns with your doctor or ophthalmologist. They may advise you to schedule a diabetic eye screening to monitor the effect that your powerful medication is having on your eye health.